Alert archive / Tennessee / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 200, NWS Memphis, TN

November 9, 2002Crockett County, Haywood County, Tennessee

NWS Memphis, TN issued this severe thunderstorm warning at Nov 9, 2002, 9:48 PM CST for Crockett County, Haywood County, Tennessee. It was in force for 42 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Nov 9, 2002, 9:48 PM CST (03:48 UTC)
Expired
Nov 9, 2002, 10:30 PM CST
In force
42 min
Issued by
NWS Memphis, TN
Area
Counties, with a storm outline in the text

Counties Crockett County, TN, Haywood County, TN

What was reported inside it

TimeReportWhereRemark
Nov 9, 10:15 PM CSTThunderstorm WindBells, TNStrong straight line winds damaged a nursing home in the town of Bells. The damage forced 120 residents in the home to be evacuated. Some trees and power lines were also knocked down.
Nov 9, 10:15 PM CSTTornado F2Bells, TNA tornado touched down just northeast of Bells and tracked northeast. Six mobile homes and four houses were destroyed. Another 62 homes and several businesses were damaged. Many trees and power poles were blown down.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Nov 9, 6:20 PM CSTTornado WatchSPC6 hr

The nearest sounding before it

Little Rock, AR (KLZK), launched 00:00Z, 3.8 hours before the alert went out and 118 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 00:00Z on 2002-11-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1221 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 00:00Z on 2002-11-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 349 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1221 J/kg
Mixed-layer CIN
-6 J/kg
Mixed-layer LCL
892 m above ground
0-6 km bulk shear
56 kt
0-1 km storm-relative helicity
349 m²/s²
0-3 km storm-relative helicity
448 m²/s²
Significant tornado parameter
2.9
Supercell composite
12.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Nov 9, 9:05 PM CST, 43 minutes earlier.

Area forecast discussion, Nov 9, 9:05 PM CST, 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
905 PM CST SAT NOV 9 2002

SCATTERED THUNDERSTORMS CONTINUING IN THE FORECAST AREA WITH STORMS
OCCASIONALLY REACHING SEVERE LIMITS. HAVE ALREADY UPDATED FORECAST
TO INCLUDE TORNADO WATCH 740 AND NO ADDITIONAL CHANGES ARE NEEDED AT
THIS TIME.

.MEG...NONE.
Hazardous weather outlook, Nov 9, 4:40 AM CST, 17 hours 8 minutes before
ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017-
020>024-TNZ001>004-019>021-048>055-088>092-101100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
440 AM CST SAT NOV 9 2002

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST ARKANSAS...NORTH
MISSISSIPPI...WEST TENNESSEE AND THE MISSOURI BOOTHEEL.

.DAY ONE...

A STORM SYSTEM MOVING FROM NEBRASKA INTO WISCONSIN WILL ALLOW
THUNDERSTORMS TO DEVELOP OVER MISSOURI THIS AFTERNOON. THESE STORMS
MAY ALSO MOVE ACROSS NORTHERN PORTIONS OF EAST ARKANSAS...THE
MISSOURI BOOTHEEL AND THE NORTH HALF OF WEST TENNESSEE. IF THE
STORMS DEVELOP...DAMAGING WINDS ARE POSSIBLE WITH THESE STORMS. AN
ISOLATED TORNADO WOULD ALSO BE POSSIBLE. THE TIME OF GREATEST
CONCERN WILL BE BETWEEN 3 PM AND 10 PM THIS AFTERNOON AND EVENING.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED LATE THIS AFTERNOON AND EVENING
ACROSS NORTHERN PORTIONS OF EAST ARKANSAS...THE MISSOURI BOOTHEEL
AND THE NORTH HALF OF WEST TENNESSEE.

.DAYS TWO THROUGH SEVEN...

THE STORM SYSTEM MOVING THROUGH THE MIDWEST WILL ALLOW A COLD FRONT
TO MOVE THROUGH THE MID-SOUTH SUNDAY AFTERNOON AND EVENING.
SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP IN ADVANCE OF THE
FRONT. SOME OF THESE STORMS MAY BE SEVERE WITH DAMAGING WINDS AND
ISOLATED TORNADOES POSSIBLE. THE AREA OF CONCERN ON SUNDAY WOULD BE
ACROSS THE ENTIRE MID-SOUTH...WITH THE TIME OF MAIN CONCERN AGAIN
DURING THE LATE AFTERNOON AND EVENING.

FOR MONDAY THROUGH FRIDAY...NO HAZARDOUS WEATHER IS EXPECTED AT THIS
TIME.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES. ADDITIONAL INFORMATION IS ALSO AVAILABLE ON THE
INTERNET AT (LOWER CASE): HTTP://WWW.SRH.NOAA.GOV/MEG.

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 9, 9:56 PM CSTTornado WarningMEGCrockett, Haywood49 min
Nov 9, 10:00 PM CSTTornado WarningMEGTipton30 min
Nov 9, 10:12 PM CSTTornado WarningMEGGibson33 min
Nov 9, 10:23 PM CSTTornado WarningMEGCarroll, Madison37 min
Nov 9, 10:26 PM CSTTornado WarningMEGLauderdale, Tipton34 min
Nov 9, 10:49 PM CSTTornado WarningMEGHaywood, Lauderdale, Tipton41 min
Nov 9, 10:53 PM CSTTornado WarningMEGCarroll37 min
Nov 9, 11:22 PM CSTSevere Thunderstorm WarningMEGObion38 min
Nov 9, 11:24 PM CSTTornado WarningMEGHaywood, Madison36 min
Nov 9, 11:27 PM CSTTornado WarningMEGObion33 min
Nov 9, 11:36 PM CSTFlash Flood WarningMEGTipton114 min
Nov 9, 11:39 PM CSTTornado WarningMEGCrockett21 min
Nov 9, 11:54 PM CSTTornado WarningMEGCrockett, Madison36 min
Nov 10, 12:22 AM CSTTornado WarningMEGCarroll, Henderson, Madison23 min
Nov 10, 12:39 AM CSTTornado WarningMEGCarroll, Henderson51 min
Nov 10, 3:55 PM CSTSevere Thunderstorm WarningMEGCrockett, Lauderdale35 min
Nov 10, 3:56 PM CSTSevere Thunderstorm WarningMEGHaywood, Tipton34 min
Nov 10, 4:18 PM CSTSevere Thunderstorm WarningMEGGibson27 min
Nov 10, 4:29 PM CSTSevere Thunderstorm WarningMEGFayette, Shelby46 min
Nov 10, 4:35 PM CSTSevere Thunderstorm WarningMEGHaywood30 min
Nov 10, 4:40 PM CSTFlash Flood WarningMEGTipton80 min
Nov 10, 4:42 PM CSTSevere Thunderstorm WarningMEGLake, Obion33 min
Nov 10, 5:09 PM CSTSevere Thunderstorm WarningMEGFayette, Shelby36 min
Nov 10, 5:10 PM CSTFlash Flood WarningMEGShelby110 min
Nov 10, 5:17 PM CSTSevere Thunderstorm WarningMEGMadison43 min
Nov 10, 5:26 PM CSTTornado WarningMEGCarroll34 min
Nov 10, 5:29 PM CSTSevere Thunderstorm WarningMEGFayette, Hardeman46 min
Nov 10, 5:49 PM CSTTornado WarningMEGChester, Madison41 min
Nov 10, 5:04 PM CSTSevere Thunderstorm WarningMEGDeSoto41 min
Nov 10, 5:25 PM CSTSevere Thunderstorm WarningMEGMarshall50 min
Nov 10, 5:34 PM CSTSevere Thunderstorm WarningMEGCoahoma, Quitman, Tallahatchie41 min
Nov 10, 5:57 PM CSTSevere Thunderstorm WarningMEGPanola48 min
Nov 9, 6:39 PM CSTSevere Thunderstorm WarningMEGClay, Greene36 min
Nov 9, 8:34 PM CSTSevere Thunderstorm WarningMEGCross26 min
Nov 9, 9:09 PM CSTTornado WarningMEGCross51 min
Nov 9, 9:23 PM CSTTornado WarningMEGCrittenden, Cross22 min
Nov 9, 9:44 PM CSTTornado WarningMEGCrittenden, Mississippi31 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.